Missouri, 2011

Flash Flooding and Hail in Missouri, June 26 to 27, 2011

June 26 to 27, 2011 · NWS DVN · 4 events in 2 counties and zones

A strong disturbance moved through central Iowa during the late afternoon and evening of June 26 brought showers and severe thunderstorms to portions of central and eastern Iowa. Widespread tree damage occurred across Van Buren County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong disturbance moved through central Iowa during the late afternoon and evening of June 26 brought showers and severe thunderstorms to portions of central and eastern Iowa. Widespread tree damage occurred across Van Buren County. One to one and a half inches of rain fell across northeastern Missouri and southeastern Iowa which lead to some flash flooding and flooding.

During the late evening of June 26 and early morning of June 27, another line of severe thunderstorms moved into parts of southeast Iowa, northeast Missouri, and west central Illinois, as a warm front lifted northward into the area. Winds in excess of 70 mph and torrential rains accompanied the storms. In addition to widespread tree damage, some buildings collapsed in Keokuk, IA. Rainfall totals of 1.5 to 3.5 inches fell along and south of a line from Fairfield, IA, to Galesburg, IL which resulted in some flash flooding and flooding. Some of the higher totals were 3.30 inches 1 mile south of Kahoka, MO, 3.31 inches in Memphis, MO and 3.50 inches 6 miles west northwest of Burlington, IA. Rainfall amounts quickly tapered off to between a trace and a third of an inch across areas to the north.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 26, 3:49 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 26, 3:49 PM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 PM CDT SUN JUN 26 2011

.UPDATE...
STORMS OVER SOUTHERN IOWA HAVE INTENSIFIED...AND ARE TRAINING EAST
OVER IOWA NOW. LOOKING AT CORFIDI VECTORS...THIS SHOULD CONTINUE
TO MOVE EAST...AND GRADUALLY MOVE SOUTHEAST WITH TIME...RIGHT INTO
OUR SATURATED SOUTH. THIS ALONG CARRIES A FLASH FLOOD THREAT...AND
WITH STORMS AGAIN EXPECTED OVERNIGHT INTO MONDAY MORNING...THIS
THREAT WILL CONTINUE THROUGH AROUND 15Z MONDAY. PRODUCTS ISSUED ALREADY.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR DES MOINES-HENRY IA-
     JEFFERSON-KEOKUK-LEE-LOUISA-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR HANCOCK-HENDERSON-
     MCDONOUGH-WARREN.

MO...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR CLARK-SCOTLAND.

&&

ERVIN
Hazardous weather outlook, Jun 26, 3:14 AM CST, 15 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
414 AM CDT SUN JUN 26 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-270915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
414 AM CDT SUN JUN 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE MAINLY SOUTH OF A LINE FROM
FAIRFIELD TO MACOMB TODAY. SEVERE WEATHER IS NOT EXPECTED WITH
THESE THUNDERSTORMS.

TONIGHT...THUNDERSTORMS ARE LIKELY OVER MOST OF THE OUTLOOK AREA.
SOME OF THESE STORMS MAY SEVERE...ESPECIALLY WEST OF A LINE FROM
INDEPENDENCE TO KEWANEE WHERE THE STORM PREDICTION CENTER HAS A
SLIGHT RISK. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING
WIND...WITH LARGE HAIL POSSIBLE AS WELL.

THUNDERSTORMS OVERNIGHT WILL ALSO BE CAPABLE OF PRODUCING HEAVY
RAINFALL. THIS MAY RESULT IN FLASH FLOODING...ESPECIALLY IN AREAS
OF SOUTHEAST IOWA...NORTHEAST MISSOURI...AND WEST CENTRAL ILLINOIS
THAT HAVE BEEN SATURATED FROM HEAVY RAINFALL EVENTS OVER THE PAST
WEEK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY FOR WEST
CENTRAL AND NORTHWEST ILLINOIS AND SOUTHEAST IOWA AND NORTHEAST
MISSOURI.  THUNDERSTORMS ARE EXPECTED TO DEVELOP OR INTENSIFY ALONG A
COLD FRONT MOVING THROUGH THE REGION LATE MONDAY MORNING AND MONDAY
AFTERNOON.  THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS
AND LARGE HAIL.

BY THE END OF THE WEEK HOT AND HUMID WEATHER IS EXPECTED TO SPREAD
OVER THE AREA.  AT THIS TIME FRIDAY LOOKS LIKE THE HOTTEST DAY WITH
HIGHS IN THE LOWER TO MIDDLE 90S AND HEAT INDICES NEAR OR ABOVE
100.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

SHEETS/DLF

In the hours before

Special weather statement, Jun 26, 5:29 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
629 PM CDT SUN JUN 26 2011

IAZ087-088-098-099-ILZ034-MOZ009-010-270030-
CLARK-HANCOCK-HENRY-JEFFERSON-LEE-SCOTLAND-VAN BUREN-
629 PM CDT SUN JUN 26 2011

...STRONG TO SEVERE STORMS MOVING INTO THE AREA...

AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE STRONG THUNDERSTORM 30 MILES WEST OF MILTON...OR 22 MILES
SOUTHWEST OF OTTUMWA...MOVING EAST AT 45 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  MILTON AROUND 705 PM CDT...
  CANTRIL AROUND 715 PM CDT...
  KEOSAUQUA AROUND 720 PM CDT...
  BENTONSPORT/VERNON AROUND 725 PM CDT...
  BONAPARTE AND 9 MILES NORTHWEST OF CROTON AROUND 730 PM CDT...

PENNY SIZE HAIL...WINDS GREATER THAN 45 MPH...HEAVY RAIN...
ARE EXPECTED WITH THIS STORM.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS. THIS STORM
SET THE STAGE FOR FLASH FLOODING THIS EVENING.

LAT...LON 4060 9236 4061 9219 4102 9218 4071 9123
      4032 9135 4045 9236
TIME...MOT...LOC 2328Z 281DEG 38KT 4078 9268

ERVIN

The radar

The Des Moines radar (KDMX), 178 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Scotland

When
June 26, 7:00 PM CST
Where
Scotland County, 0.87 mi SW of Four Corners
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.520, -92.340

Flash Flood, Scotland

When
June 26, 11:00 PM CST to June 27, 11:00 AM CST
Where
Scotland County, 0.81 mi SSE of Hitt to 1.58 mi ESE of Bible Grove
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.559, -92.246

Heavy rains on June 26 and the early morning of June 27 caused flash flooding across parts Scotland County Missouri on June 27. Several roads were closed throughout the county.

Thunderstorm Wind, Scotland

When
June 26, 11:40 PM CST
Where
Scotland County, 0.69 mi S of Memphis
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.460, -92.170

Wind gusts estimated to be 70 mph blew down some trees in Memphis, MO around 1240 am CDT June 27.

Flash Flood, Clark

When
June 27, 1:00 AM CST to 9:00 AM CST
Where
Clark County, 9.03 mi W of Anson to 2.09 mi WNW of Wyaconda
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.600, -91.940

Heavy rains caused some flash flooding which washed out three water lines in Clark County #1 Water District during the morning of June 27. Boil orders were issued for the affected areas which included the County Road 45 and Highway NN area, areas north of Kahoka on Highway 81, areas north of Peaksville, and users on Highway C. WGEM also contributed to this report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323660, 329427, 323661, 323677.